Therapeutics in Dermatology
A reference textbook in dermatology
 You are visiting a Fondation René Touraine website.    Donate English Français

  Health professionals

Home > English > Book > Diseases >

Epidermal necrolysis (Lyell’s syndrome and Stevens-Johnson syndrome)

10 May 2012, by ROUJEAU J.-C.

Since the 1950s, it has been customary to consider erythema multiforme major (with multipolar mucosal erosions), Stevens-Johnson syndrome (SJS) and ectodermosis erosive pluriorificial to be one and the same entity, although the two latter disorders had been clearly distinguished from erythema multiforme by the authors who originally described them.

Lyell described the clinical picture of toxic epidermal necrolysis (TEN) in 1956, also clearly differentiating it from erythema multiforme. It was subsequently noticed that SJS and TEN could be triggered by the same cause and that an initial clinical picture of SJS could develop into TEN.

In 1993, a return to the original clinical classification system was suggested with, on the one hand, erythema multiforme minor and majus with its distinctive target-like lesions and acral distribution and, on the other, SJS and TEN which are drug-induced and present as erythematous macules which never have the target-like appearance described above and converge to form more or less extensive confluent plaques with a predominantly "central" distribution on the chest and at the tops of the limbs [2]. In this classification system, SJS and TEN are seen as variants of the same extremely serious condition, Epidermal Necrolysis, which is mainly drug-induced and whose only distinctive feature is the extent of the skin detachment it induces (< 10 percent of the total body surface for SJS, more than 30 percent for TEN and from 10 to 30 percent for overlapping forms).

These are exceptional accidents, with 1.5-2 cases reported per 1 million inhabitants per annum. The risk is exacerbated by inflammatory rheumatoid disease, particularly systemic lupus erythematosus, cancer, radiotherapy and, above all, HIV infection.



This is a serious "drug allergy". It is an extremely rare and unforeseeable kind of allergy. It causes more or less extensive destruction of the uppermost layer of the skin, like a second degree burn. The lining of the mouth, eyes and genitals are also affected. Once the rash starts, it spreads for about 5 days. Its severity of the reaction depends heavily on how much of the skin and mucosa is affected. The skin starts to regenerate rapidly, on average 10 to 15 days after the rash is first observed. The mucous membrane recovers more slowly and the eye lesions may persist for several months. Once it has healed, the skin almost always recovers a normal texture although its colour may have changed permanently.

It is essential to identify the drug that may have caused the reaction as if it – or another similar drug – is taken again, the same or an even more severe reaction may occur. In exceptional cases, particularly in children, the disease can be triggered by a bronchopulmonary infection (Mycoplasma pneumoniae). In some cases, a cause is never found. To the best of our knowledge, there is no risk of recurrence in such cases.




Patients must be hospitalised for between 10 and 30 days, depending on the severity of the condition. Serious cases will have to be transferred to a specialist care facility to ensure that patients receive continuous care and the intravenous treatments required over the two weeks during which the skin is no longer able to fulfil its barrier function.

The rash may continue to spread for a number of days. At the present time, we do not have any treatments proven as capable to halt the spread of the rash but it is possible that the medical team will offer the patient to participate in a trial of a new medicine.

Once cured, the patient will require several months’ medical monitoring and will need care for any residual damage caused by the rash. This particularly concerns the eyes. Patients are often left with lighter and darker patches on their skin. These colour changes fade over time but use of high factor sun protection is generally required.


This disease is neither contagious nor transmittable. Although exceptional, another family member may be allergic to the same drug, as it only seems “permitted” in certain genes. As a precautionary measure, the drug suspected to be the cause of the reaction should not be given to other family members unless they have already taken it without any ill effects.


Patients will generally have to stay off work for a few weeks after leaving the hospital if their eyes have not been affected by the disease. If there is severe eye damage (less than one in ten cases), it may be impossible for patients to return to their previous jobs.

In France, there is a statutory compensation scheme for no-fault medical accidents (generally the case for these diseases), but its application in practical terms appears difficult, although this is not the case in other countries (Sweden, Japan, etc.).

Patients must always carry with them a card listing the medicines they cannot take. Other medicines may be used without any particular risks.

Reference centre for toxic and autoimmune acquired bullous dermatoses, Co-ordinators for the Ile de France: Professor Catherine Prost, Professor Pierre Wolkenstein
Hôpital Henri Mondor, Assistance Publique - Hôpitaux de Paris
Service de dermatologie
51 Avenue du Maréchal de Lattre de Tassigny
94010 Créteil Cedex

× N.B. : This limited content is for the general public. If you are a health professional, click here to register for free and gain access to a dedicated deeper content.
If you already have an account, log in!

Follow us


René Touraine Foundation